Endocrine Treatment of Gender-dysphoric/Gender-Incongruent Persons

An Endocrine Society Clinical Practice Guideline

Wylie C. Hembree; Peggy T. Cohen-Kettenis; Louis Gooren; Sabine E. Hannema; Walter J. Meyer; M. Hassan Murad; Stephen M. Rosenthal; Joshua D. Safer; Vin Tangpricha; Guy G. T'Sjoen

Disclosures

J Clin Endocrinol Metab. 2017;102(11):3869-3903. 

In This Article

Commissioned Systematic Review

The task force commissioned two systematic reviews to support this guideline. The first one aimed to summarize the available evidence on the effect of sex steroid use in transgender individuals on lipids and cardiovascular outcomes. The review identified 29 eligible studies at moderate risk of bias. In transgender males (female to male), sex steroid therapy was associated with a statistically significant increase in serum triglycerides and low-density lipoprotein cholesterol levels. High-density lipoprotein cholesterol levels decreased significantly across all follow-up time periods. In transgender females (male to female), serum triglycerides were significantly higher without any changes in other parameters. Few myocardial infarction, stroke, venous thromboembolism (VTE), and death events were reported. These events were more frequent in transgender females. However, the quality of the evidence was low. The second review summarized the available evidence regarding the effect of sex steroids on bone health in transgender individuals and identified 13 studies. In transgender males, there was no statistically significant difference in the lumbar spine, femoral neck, or total hip BMD at 12 and 24 months compared with baseline values before initiating masculinizing hormone therapy. In transgender females, there was a statistically significant increase in lumbar spine BMD at 12 months and 24 months compared with baseline values before initiation of feminizing hormone therapy. There was minimal information on fracture rates. The quality of evidence was also low.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....